Missouri, 2011

Flash Flooding and Damaging Wind in Missouri, February 24, 2011

February 24, 2011 · NWS MEG · 4 events in 2 counties and zones

A warm front pushed north from the gulf coast and stalled across northern sections of the Mid-South during the early morning hours on February 24th. Widespread showers and thunderstorms developed along the stalled front producing very heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front pushed north from the gulf coast and stalled across northern sections of the Mid-South during the early morning hours on February 24th. Widespread showers and thunderstorms developed along the stalled front producing very heavy rain and flash flooding. Late that afternoon and evening a cold front pushed across the Mid-South. An intense squall line developed in advance of the front with widespread damaging winds and some additional flash flooding across the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 24, 6:06 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 24, 6:06 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
606 AM CST THU FEB 24 2011

.DISCUSSION... /ISSUED 303 AM CST THU FEB 24 2011/

DISCUSSION...
SEEMS LIKE THE COLD AND SNOWY MID SOUTH WINTER OF 2010-11 IS IN
THE DISTANT PAST. THE NEXT FIVE DAYS SHOULD BE QUITE ACTIVE WITH
TWO POWERFUL STORM SYSTEMS MOVING THROUGH THE REGION.

TODAY AND TONIGHT...THE FIRST STORM SYSTEM IS UNDERWAY WITH HEAVY RAINFALL
IN PROGRESS ALONG A WARM FRONTAL BOUNDARY. ELEVATED THUNDERSTORMS
PRODUCING RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WERE OCCURRING
FROM NORTH CENTRAL ARKANSAS INTO NORTHWEST TENNESSEE. A FLASH FLOOD WATCH
IS IN EFFECT FOR THIS AREA THROUGH TONIGHT.

WARM AND MOIST AIR WILL SPREAD ACROSS THE MID SOUTH TODAY IN
ADVANCE OF A PRE-FRONTAL TROUGH AND SURFACE COLD FRONT. UPPER AND
LOW LEVEL JET POSITIONS AND 0-3 KM HELICITY VALUES OF 350-425
M2/S2 ARE IN LINE WITH A MODERATE RISK OF SEVERE WEATHER. MUCAPE
VALUES OF 400-800 J/KG SHOULD BE ADEQUATE GIVEN THE SHEAR VALUES.
EXPECT DISCRETE SUPERCELLS TO DEVELOP IN THE WARM SECTOR IN THE
MID AFTERNOON FOLLOWED BY A SQUALL LINE IN THE EVENING AND NIGHT
TIME FRAMES. ALL TYPES ARE SEVERE WEATHER ARE POSSIBLE AND THE
ENVIRONMENT SUPPORTS STRONG /EF2 OR EF3/ TORNADOES. THE MOST
FAVORABLE SIGNIFICANT TORNADO PARAMETERS ARE FORECAST FOR EAST
CENTRAL ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME SOUTHWEST
TENNESSEE.

HEAVY RAINFALL CAN BE EXPECTED REGION WIDE THIS AFTERNOON AND
TONIGHT WITH THE PASSAGE OF THE COLD FRONT. STORM TOTALS OF TWO
TO FOUR INCHES WILL BE POSSIBLE.

FRIDAY AND SATURDAY...ZONAL H5 FLOW FOLLOWS THE FIRST STORM
SYSTEM FOR THE END OF THE WEEK. DRY WEATHER WITH A WARMING TREND
IS EXPECTED.

SUNDAY AND MONDAY...A POWERFUL H5 UPPER LOW IS FORECAST TO EJECT
OUT OF THE DESERT SOUTHWEST AND MOVE ACROSS THE MID MISSISSIPPI
RIVER VALLEY. ALTHOUGH THIS SYSTEM IS STRONGER THAN THE CURRENT
SYSTEM ABOUT TO IMPACT THE MID SOUTH...THE FORECAST TRACK IS
FARTHER TO THE NORTH AND WEST. WILL NEED TO MONITOR IT IN FUTURE
FORECASTS FOR THE POTENTIAL OF A SECOND SIGNIFICANT SEVERE WEATHER
EVENT.

TUESDAY AND WEDNESDAY...H5 ZONAL FLOW RETURNS FOR THE MIDDLE OF
NEXT WEEK WITH DRY WEATHER AND NEAR NORMAL TEMPERATURES.

OKULSKI

&&

.AVIATION...

12Z TAF CYCLE (24/12Z-25/12Z)

AN ACTIVE AND CHANGEABLE WEATHER DAY IS IN STORE FOR THE MIDSOUTH.
AVIATION INTERESTS SHOULD BE ALERT FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING INCLUDING A FEW
TORNADOES...WIND GUSTS GREATER THAN 60 KTS...AND LARGE HAIL.

A NEARLY STATIONARY FRONT FROM NORTHEAST ARKANSAS INTO NORTHWEST
TN MAY SINK A LITTLE SOUTHWARD THIS MORNING BEFORE PUSHING SLOWLY
NORTHWARD AS A WARM FRONT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
MOVING ALONG AND NORTH OF THE FRONT THIS MORNING MAY POSSIBLY
AFFECT KJBR AND KMKL. ISOLATED TO SCATTERED SHOWERS WILL EXIST IN
THE WARM SECTOR SOUTH OF THIS FRONT THIS MORNING POSSIBLY
AFFECTING KMEM AND KTUP. OTHERWISE CONDITIONS WILL BE MAINLY MVFR
AT THE TAF SITES THIS MORNING. LOWER STRATUS MAY MOVE INTO KMEM
LOWERING CONDITIONS TO IFR THIS MORNING...LEFT IN A TEMPO GROUP FOR
THIS POSSIBILITY AS IN THE EARLIER TAF BUT CONFIDENCE OF OCCURRENCE
IS LOW.

DEEPENING LOW PRESSURE WILL MOVE INTO NORTHEAST AR THIS AFTERNOON
WITH A COLD FRONT APPROACHING FROM THE WEST. SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE FROM THE WEST AFTER 21Z WITH
SOME STORMS POSSIBLY SEVERE. IFR OR LOWER CONDITIONS POSSIBLE IN
THE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END
FROM THE WEST AFTER 03Z AND WILL BE EAST OF ALL THE TAF SITES BY
07Z.

SOUTH WINDS 12-15 KTS WITH GUSTS 18-25 KTS IN THE WARM SECTOR
TODAY. WINDS ACROSS THE REGION BECOMING W-NW OVERNIGHT 15-17 KTS
WITH GUSTS 20-27 KTS.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  45  51  37 /  80 100  10   0
MKL  68  45  50  37 / 100 100  10   0
JBR  63  40  47  35 / 100  90  10   0
TUP  74  53  59  38 /  60 100  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-GREENE-
     LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
     CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
     ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CROCKETT-DYER-
     GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.

     FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
     CHESTER-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
     MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Feb 24, 3:01 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CST THU FEB 24 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
301 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID SOUTH. WARM AND MOIST AIR WILL
SPREAD ACROSS THE REGION TODAY AHEAD OF A POWERFUL COLD FRONT.
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE ALONG
AND AHEAD OF THIS FRONT.

A FLASH FLOOD WATCH IS IN EFFECT ACROSS NORTHERN PORTIONS OF THE
MID SOUTH THROUGH TONIGHT AND ACROSS THE REST OF THE REGION THIS
AFTERNOON AND TONIGHT.  VERY HEAVY RAINFALL WILL BE POSSIBLE ALONG
A WARM FRONT TODAY NEAR THE MISSOURI AND KENTUCKY BORDERS AND WITH
THE COLD FRONT ACROSS THE ENTIRE REGION THIS AFTERNOON AND
TONIGHT. RAINFALL TOTALS OF TWO TO FOUR INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER POWERFUL STORM SYSTEM IS FORECAST TO MOVE THROUGH THE MID
SOUTH SUNDAY NIGHT INTO MONDAY. THIS STORM HAS THE POTENTIAL TO
BRING MORE SEVERE WEATHER TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT AND
MAY BE NEEDED ONCE AGAIN SUNDAY NIGHT INTO MONDAY.

OKULSKI

In the hours before

Local storm report, Feb 24, 7:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 AM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      BLACK ROCK              36.11N 91.11W
02/24/2011                   LAWRENCE           AR   CO-OP OBSERVER

            3.61 INCHES OF RAIN.

0700 AM     FLASH FLOOD      CARUTHERSVILLE          36.18N 89.67W
02/24/2011                   PEMISCOT           MO   CO-OP OBSERVER

            2.5 INCHES OF RAIN

0700 AM     FLASH FLOOD      WALNUT RIDGE            36.07N 90.96W
02/24/2011                   LAWRENCE           AR   CO-OP OBSERVER

            2.53 INCHES OF RAIN.

&&

CCD

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dunklin

When
February 24, 7:30 AM CST to 9:30 AM CST
Where
Dunklin County, 0.94 mi SE of Kennett to 1.39 mi E of Caruth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.222, -90.056

Heavy rain produced flash flooding across Dunklin County. Roads flooded included Highway Y between Kennett and Caruth, Highway 164 in Hornersville and Highway P in Senath.

Thunderstorm Wind, Pemiscot

When
February 24, 5:40 PM CST to 5:45 PM CST
Where
Pemiscot County, 1.35 mi N of Stanley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.349, -89.702

Straight line winds pushed several vehicles off the road near the intersection of Interstate 55 and Highway A to the east of Wardell.

Flash Flood, Dunklin

When
February 24, 7:15 PM CST to 8:15 PM CST
Where
Dunklin County, 0.88 mi ENE of Kennett to 1 mi ENE of Kennett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.234, -90.055

Heavy rain produced flash flooding in Kennett. St. Francis Street at South Jackson Street was closed due to 2 feet of water on the road.

Flash Flood, Pemiscot

When
February 24, 7:30 PM CST to 8:30 PM CST
Where
Pemiscot County, 3.26 mi SSW of Wardell to 3.17 mi SSW of Wardell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.325, -89.839

Heavy rain produced flash flooding in Northern Pemiscot county. Water surrounded homes in the community of Homestown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283207, 283452, 287367, 287372.